Low-dose (usually 81 mg) aspirin - also called baby aspirin - is no longer recommended for babies because of the danger of Reyes Syndrome, but has become very popular for seniors to prevent heart disease by thinning the blood. Although some doctors still recommend an adult tablet (325 mg) daily for patients that they consider more at-risk, a number of studies have shown that while 81 mg lowers risk of heart attack - at least in men - the higher doses are no better and increase the risk of major bleeds and minor petechiae (small purplish spots caused by tiny hemorrhages) on the skin.
Aspirin overdose has potentially serious consequences, and chronic overdose over time is more lethal than an acute overdose, possibly because it is less readily recognized. Patients with either overdose or sensitivity to regular doses may experience nausea, vomiting, heartburn, tremor, irritability, hyperactivity, blurred vision, tremor, swelling, asthma, anemia, abdominal pain, lethargy, tinnitus, dizziness, drowsiness, rapid breathing, rapid heartbeat, purpura (bruising), or petechiae (tiny hemorrhages). More significant symptoms occur in more severe poisonings and include hallucinations, confusion, seizure, coma, hyperthermia, rapid breathing, respiratory failure, pulmonary edema and multiple organ failure.
Salicylic acid and other salicylate compounds are used in some topical products, not just in aspirin tablets and medicines containing aspirin. In 2007, Aerial Newman, a 17-year-old track star, died as a result of using excessive amounts of an over-the-counter topical sports cream that contains methyl salicylate. Several years ago, one of our members reported a major asthma attack after using a sports cream following football practice. He knew he was sensitive to salicylates, and was doing fine on the Stage One diet, but had not considered the cream as a potential source of salicylate.
Links: - Studies on PST, Salicylates, and Sulfation